Texas, 2019Tornado and Flash Flooding in Texas, May 18 to 19, 2019
May 18 to 19, 2019 · NWS SHV · 22 events in 11 counties and zones
A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough entered the Southern Plains during the morning hours of May 18th, and began to take on a negative tilt as it approached East Texas during the afternoon and evening. Meanwhile, an associated cold front began to shift southeast across Central Oklahoma and portions of North Texas, with the dry line having mixed east ahead of the front into Central Texas. Warm, moist, and unstable air surged north across the warm sector of Northern and Eastern Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with large scale forcing spreading east across this area ahead of the trough such that numerous severe thunderstorms with damaging winds developed across East Texas. An isolated tornado also touched down just southeast of Tyler with one supercell thunderstorm. These storms began to move repeatedly over the same areas during the evening, with instances of flash flooding reported as well. These storms eventually spread into portions of North Louisiana during the early morning hours of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 18, 9:05 AM CST, 55 minutes earlier.
Area forecast discussion, May 18, 9:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1005 AM CDT Sat May 18 2019
.UPDATE...
Only minor changes made to POP and Temperature grids to reflect
current trends. Decided to adjust POPs down a tad through 18z across
our far western East Texas zones and across McCurtain County,
Oklahoma, as widespread rainfall should hold off until the
afternoon hours. Also, made minor adjustments to temperature grids
as cloud cover has limited the warming trends across the western
half of the CWA. Otherwise, the remainder of the forecast remains
on track. /20/
&&
.PREV DISCUSSION... /issued 804 AM CDT Sat May 18 2019/
AVIATION...
For the 18/12Z TAF period, MVFR cigs have developed across most
sites this morning with gradual improvement expected through late
morning into the afternoon. Showers and thunderstorms are expected
to develop and spread eastward through the afternoon into evening
and overnight with an increasing the threat of severe storms from
mid to late afternoon through the evening and overnight hours. An
intense squall line will likely develop with the potential for a
few discrete storms ahead of the line through the daytime period.
Large hail, damaging winds, and tornadoes will all be possible
threats through the end of this TAF period. Southerly winds will
also be increasing with speeds approaching 15-20 kts with higher
gusts near 25 kts or higher across nearly all sites through much
of the period.
/19/
PREV DISCUSSION... /issued 436 AM CDT Sat May 18 2019/
SHORT TERM.../Today through Sunday/
A very unsettling forecast is in store today through tonight as a
potentially significant severe weather event begins to take shape
this morning out to our west across portions west Texas and the
Hill Country. This is occurring in response to rapidly increasing
lift across the western half of Texas ahead of a pivoting upper
low and trough across the Rockies. A very robust shortwave will
eject eastward this morning and aid in the development of intense
convection farther eastward into north central Texas just west of
our region. Radar mosaics are already indicating an uptick in this
morning convection as it has begun to intensify over the past few
hours near Midland eastward to Abilene. This trend is rather
foreboding as we anticipate intensification of this convection
later today with farther eastward progression into our region,
especially this afternoon through this evening and overnight.
Initial conditions this morning indicate increasing southerly flow
across our region in response to the surface low over the Plains.
Therefore, have issued a Lake Wind Advisory through late tonight
for roughly the western half of our region. Dew points have shot
up into the upper 60s to lower 70s across a good chunk of our
area, indicating strong moisture advection. In addition, surface
temperatures remain in the lower 70s at most locations with
increasing low level cloud cover over the western half of the
region. Despite the increasing cloud cover, daytime temperatures
will quickly climb into the lower to mid 80s this afternoon as
rapid BL destabilization occurs with MUCAPE values expected to be
near 3000 J/kg. However, a capping inversion will exist initially
which should limit early onset convection through much of this
morning and possibly early afternoon. By this time, the cap should
have mostly eroded as deep layer shear begins to increase with
surface winds backing slightly to the SE. This presents an
increasing threat for rotating supercells with an enhanced threat
of strong tornadoes in addition to large hail and damaging winds.
With that in mind, nearly all of the Four-State region is now
included in the Enhanced Risk area in SPC's Day 1 convective
outlook with the remaining SE corner in a Slight Risk. The threat
of greatest concern for tornadoes remains primarily across our NW
half, generally along and NW of a line from Tyler, Texas to near
Shreveport/Bossier City and to Magnolia, Arkansas. However, that
is not to say the threat doesn't exist farther SE as well. As far
as timing is concerned, there are still significant discrepancies
in the overall evolution of this event but generally expect storms
to increase and intensify from mid to late afternoon through the
evening hours and quite possibly through the overnight hours as
well with an intense squall line expected to develop later today,
shifting across our western zones and gradually spreading eastward
through the evening and overnight period.
The severe threat should gradually wind down through early Sunday
morning, but we could continue to see severe convection through
around daybreak across our far SE zones. Convection will likely
continue through Sunday afternoon from deep East Texas up across
parts of north Louisiana as moisture continues to pool south of
the cold front, which is expected to stall near or along the I-30
corridor. Temperatures will remain rather warm on Sunday with mid
to upper 80s for highs as the front expected to eventually lift
back north late in the day.
LONG TERM.../Sunday night through Friday/
The long term portion of the forecast will start out with a
stalled front in the vicinity of the northern half of the region,
although this boundary will quickly be returning north as a warm
front through the day Monday. Some relatively comfortable low
temperatures well down in the 60s are expected along and north of
I-30 Monday morning. Otherwise, the long term portion of the
forecast will mainly feature above average warmth and humidity as
southerly low level flow will be quite persistent.
Sunday night should be dry, but we anticipate at least isolated
showers and thunderstorms around Monday as the warm front lifts
back north and low level warmth and moisture increase in advance
of a major disturbance moving into the Plains. This disturbance is
expected to kick off an outbreak of severe thunderstorms over
portions of the Southern Plains during the day Monday with
convection shifting toward the Arklatex (but likely not getting
quite there) by daybreak Tuesday. Model consensus has
unfortunately trended a little more concerning for the prospect of
severe weather (at least over the northwest half of the Four State
Region) on Tuesday as the system driving weather to our west
Monday will likely skirt our region a little more closely than
trends were alluding to last night. Temperature lapse rates aloft
will not be impressive in conjunction with this system, but
plenty of juice in the atmospheric lower levels should still
provide moderate instability. Wind shear with the system is
looking very impressive, especially for late May, but atmospheric
forcing to ensure thunderstorms will drop off quickly as you go
from northwest to southeast across the forecast area. Current
expectations are for a squall line to push across at least the
northwestern half of region during the day into the evening
Tuesday with a frontal boundary stalling in the vicinity of the
I-30 corridor Tuesday night into Wednesday. The prospect of severe
weather will probably fall off a good deal late Tuesday night,
but we will have to watch out for the potential of training
convection along the boundary to create heavy rain issues late
Tuesday night into Wednesday.
This boundary should be quickly lifting back north of the Four
State Region later Wednesday into Thursday with any cooling behind
the front in far northwestern zones being quite brief. Thereafter
(and into the weekend), the forecast gets a lot easier as the
western extent of a sprawling high pressure ridge over the Deep
South keeps our weather dry and warm. Despite continuing southerly
flow near the surface deep moisture should be too lacking in our
region to yield even afternoon thunderstorms. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 85 70 88 70 / 60 80 20 10
MLU 86 72 88 70 / 50 80 70 10
DEQ 80 67 85 63 / 80 80 20 0
TXK 81 69 86 67 / 60 80 20 0
ELD 84 69 87 67 / 50 80 30 10
TYR 83 70 88 70 / 80 70 10 10
GGG 84 70 88 70 / 60 70 20 10
LFK 85 72 87 71 / 60 70 40 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 AM CDT Sunday for ARZ050-051-059-060-
070-071.
LA...Lake Wind Advisory until 1 AM CDT Sunday for LAZ001-002-010-011.
OK...Lake Wind Advisory until 1 AM CDT Sunday for OKZ077.
TX...Lake Wind Advisory until 1 AM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165-166.
&&
20Hazardous weather outlook, May 18, 4:13 AM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
513 AM CDT Sat May 18 2019
ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165-166-191015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
513 AM CDT Sat May 18 2019
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, northwest Louisiana, southeast
Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Thunderstorms will gradually increase in coverage mid morning
through early afternoon with severe thunderstorms expected to move
in during the mid to late afternoon through evening hours as a
potent atmospheric disturbance approaches. Damaging winds are
expected to be the primary risk as one or two squall lines move
through although large hail and tornadoes will also be possible,
especially with any isolated severe thunderstorms that develop
away from squall line activity. Locally heavy rain amounts of a
few inches within an hour's time may also lead to isolated and
mainly minor flooding issues. Expect the severe weather risk to
begin to diminish late tonight as the bulk of thunderstorms begins
shifting to the east and instability wanes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.
The risk for strong to severe storms will return to at least the
northwestern half of the Four State Region on Tuesday as another
potent disturbance brushes by the region. Initial thinking is
damaging winds will be the primary risk with this activity,
although hail and a few tornadoes cannot yet be ruled out,
especially across portions of the Arklatex.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will likely be needed this
afternoon into this evening.
LAZ005-006-011>014-017>022-TXZ167-191015-
Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-
513 AM CDT Sat May 18 2019
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.
.DAY ONE...Today and Tonight...
Thunderstorms will gradually increase in coverage midday through
the afternoon with severe thunderstorms possible late this
afternoon and through the bulk of the night as a potent atmospheric
disturbance brushes by this portion of the region. Damaging winds
are expected to be the primary risk as one or two squall lines
move through although large hail and a stray tornado will also be
possible, especially with any isolated severe thunderstorms that
develop away from squall line activity. Locally heavy rain amounts
of a few inches within an hour's time may also lead to isolated
and mainly minor flooding issues. Expect the severe weather risk
to begin to diminish very late tonight as the bulk of
thunderstorms begins shifting to the east and instability wanes.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Widely scattered thunderstorms remain possible during day Sunday
and also during the day Monday. However, the threat for severe
thunderstorms over this time period should be low.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed late this afternoon
into tonight.
50
Event by event
10 thunderstorm wind, 8 flash flood, 2 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Red River
- When
- May 18, 10:00 AM CST
- Where
- Red River County, 1.16 mi WSW of Clarksville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.611, -95.067
A tree was blown down on the corner of West Broadway and Lovette Streets.
Thunderstorm Wind, Wood
- When
- May 18, 3:50 PM CST
- Where
- Wood County, 1.45 mi WNW of Alba
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.791, -95.641
Two barns were destroyed and one metal shop was damaged.
Thunderstorm Wind, Wood
- When
- May 18, 4:07 PM CST
- Where
- Wood County, 0.39 mi NW of Winnsboro
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 32.954, -95.284
Numerous trees were downed on East Carnegie Street near City Park. This resulted in the road being closed.
Lightning, Smith
- When
- May 18, 4:30 PM CST
- Where
- Smith County, 0.75 mi WNW of Flint
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 32.203, -95.362
A house was struck by lightning and set on fire.
Tornado, Smith
- When
- May 18, 4:45 PM CST to 4:48 PM CST
- Where
- Smith County, 0.86 mi SE of Bascom to 0.94 mi E of Bascom
- Rating
- EF1
- Path length
- 0.72 mi
- Path width
- 200 yd
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.312, -95.209
An EF-1 tornado with maximum estimated winds around 90 mph touched down along Caleb Trail and Midway Drive where it uprooted and snapped branches on trees. Trees fell on a car and homes along the road and shingles were removed off of a single family home. As the tornado approached Highway 64, portions of the roof were removed off of two metal outbuildings, and a sign was damaged at the Dairy Queen. After the tornado tossed metal across Highway 64, it continued along Morris Road where it uprooted several more trees and snapped additional large branches before lifting.
Hail, Smith
- When
- May 18, 5:20 PM CST
- Where
- Smith County, 0.72 mi ESE of Arp
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.225, -95.059
Quarter size hail fell in Arp.
Hail, Rusk
- When
- May 18, 5:35 PM CST
- Where
- Rusk County, 0.72 mi W of Jacobs
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.269, -94.862
Quarter size hail fell just east of New London.
Thunderstorm Wind, Bowie
- When
- May 18, 5:55 PM CST
- Where
- Bowie County, 2.66 mi W of Defense
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.373, -94.295
A tree was blown down on FM 3098 northeast of Maud.
Thunderstorm Wind, Rusk
- When
- May 18, 6:10 PM CST
- Where
- Rusk County, 1.23 mi NNE of Tatum
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.316, -94.512
Several trees were snapped off near Tatum.
Thunderstorm Wind, Harrison
- When
- May 18, 6:20 PM CST
- Where
- Harrison County, 3.31 mi SW of Marshall
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 32.494, -94.407
A NWS Storm Survey confirmed that damaging straight line winds uprooted approximately five trees along Interstate 20 between exits 610 and 614 and again at the Granger Hall Cemetery along Highway 43 just southwest of Marshall. Large limbs were also snapped off, with all of the damage oriented in a northeast direction.
Thunderstorm Wind, Nacogdoches
- When
- May 18, 7:40 PM CST
- Where
- Nacogdoches County, 0.52 mi SSW of Looneyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.743, -94.854
Trees were blown down south of Cushing.
Flash Flood, Cherokee
- When
- May 18, 7:40 PM CST to May 19, 1:15 AM CST
- Where
- Cherokee County, 2.65 mi N of North Rusk to 1.72 mi N of North Rusk
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.838, -95.178
Highway 69 was flooded with several cars completely underwater just north of Rusk. The road was impassable and closed.
Thunderstorm Wind, Rusk
- When
- May 18, 7:40 PM CST
- Where
- Rusk County, 0.68 mi NW of Laneville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.976, -94.810
Numerous trees were downed blocking multiple roads in the Laneville community.
Flash Flood, Nacogdoches
- When
- May 18, 8:55 PM CST to 11:30 PM CST
- Where
- Nacogdoches County, 1.99 mi ENE of Cushing to 2.05 mi ENE of Cushing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.813, -94.819
High water covered Highway 204 just east of Cushing. The road was closed.
Flash Flood, Nacogdoches
- When
- May 18, 9:00 PM CST to 11:30 PM CST
- Where
- Nacogdoches County, 0.78 mi N of Douglass to 0.54 mi NNE of Douglass
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.681, -94.878
High water covered FM 225 south of FM 343. The road was closed.
Flash Flood, Rusk
- When
- May 18, 9:15 PM CST to May 19, 1:15 AM CST
- Where
- Rusk County, 2.71 mi NNE of Reklaw to 2.35 mi NNE of Reklaw
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.866, -94.982
Highway 84 was closed in Reklaw due to high water. A high water rescue was needed for a stranded vehicle on White Oak Road. No injuries were reported.
Thunderstorm Wind, Shelby
- When
- May 18, 10:55 PM CST
- Where
- Shelby County, 0.86 mi N of Shelbyville
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.762, -94.080
Numerous trees were downed all along Highway 87 South.
Flash Flood, Nacogdoches
- When
- May 18, 11:11 PM CST to May 19, 2:30 AM CST
- Where
- Nacogdoches County, 1.34 mi WNW of Bonita Jct to 1.55 mi SSE of Appleby
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.656, -94.692
Numerous streets were flooded and vehicles were stalled out in the high water across the city of Nacogdoches.
Thunderstorm Wind, Sabine
- When
- May 19, 12:10 AM CST
- Where
- Sabine County, 0.67 mi SSW of Pineland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.241, -93.984
A tree was blown down on a house and a car near Pineland. Additional trees and power lines were downed across FM 1 near Highway 96.
Flash Flood, San Augustine
- When
- May 19, 1:30 AM CST to 2:30 AM CST
- Where
- San Augustine County, 1.58 mi NE of San Augustine to 1.22 mi NE of San Augustine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.536, -94.100
High water covered Highway 147 in San Augustine.
Flash Flood, Sabine
- When
- May 19, 1:45 AM CST to 3:30 AM CST
- Where
- Sabine County, 1.48 mi NNW of Hemphill to 0.9 mi N of Hemphill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.350, -93.858
High water covered Beckcom Road near Worth Street, and also along Railroad Street in Hemphill.
Flash Flood, Sabine
- When
- May 19, 2:00 AM CST to 3:30 AM CST
- Where
- Sabine County, 0.91 mi ENE of Pineland to 1.17 mi NE of Pineland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.257, -93.967
High water covered Highway 83 just east of Pineland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 18, 20193 injured · $25 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Oklahoma, May 18, 20194 injured · $293,000 · EF2 · 41 events
- Tornado and Heavy Snow in California, May 18 to 19, 2019$16 million · EF0 · 15 events
- Tornadoes and Damaging Winds in Arkansas, May 18, 2019$622,000 · EF1 · 23 events
- Tornadoes and Hail in Oklahoma, May 18, 2019$195,000 · EF1 · 19 events
- Hail and Damaging Winds in Missouri, May 18 to 19, 2019$215,000 · 1.25 in hail · 41 events
- Tornado and Flash Flooding in Texas, May 18, 2019$207,000 · 1.25 in hail · 36 events
- Tornadoes and Coastal Flood in Texas, May 18 to 21, 20191 injured · $69,000 · EF1 · 7 events
- Flooding and Hail in Kansas, May 18, 20191 in hail · 38 events
- Flash Flood and Flooding in Iowa, May 18 to 20, 2019$40,000 · 0.88 in hail · 5 events
- Tornado and Flash Flooding in Louisiana, May 18 to 19, 2019EF0 · 21 events
- Hail and Damaging Winds in Tennessee, May 18, 20191 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823282, 823291, 823304, 823313, 823312, 823314, 823315, 823292, 823316, 823562, 823318, 823319, 823320, 823321, 823323, 823324, 823325, 823326, 823327, 823328, 823329, 823330.